hunger and other problems with levothyroxine

I was recently diagnosed as having an underactive thyroid. My TSH was 11 and I was put on 25micrograms of levothyroxine. After 6 weeks my TSH was 3.8 but because of the problems I have been having with the drug I was changed to 25 every other day. However I am still having problems:

1. Blood pressure. My blood pressure has gone up by 10, 15, sometimes as much as 25 points (systolic).

2. Hunger. I am getting lots of problems with hunger. It is unpredictable and very difficult to manage - I have put on a few pounds now.

3. Aggitation. Sometimes I get aggitation.

My doctor says that you only get sideaffects if you are on too much of the drug but I seem to be getting lots of problems throughout my time on this pill. Can anyone shed any light on this, or have any advice. I really don't know what to do, particularly about the hunger.

Many thanks

9 Replies

oldestnewest
  • I think 25mcg is the dose usually given to the elderly or those with (potential) heart problems. It's generally too low to do any good and can make you feel worse. High BP and cholesterol, and anxiety are all symptoms of undermedication. If you were overmedicated, you would probably be hot, have a suppressed TSH and have a high heart rate as well. You might be sensitive to the fillers in the tablets, though.

    For levo to work properly, you need optimal levels of B12, folate, iron and selenium - get the GP to at lleast test B12, folate and ferritin.

    I'd ask for a referral to an endo or try to get a GP who knows about thyroid conditions.

  • He is another idiot I am afraid. It seems to be never-ending. It is probably because you are on such a LOW dose that you are getting addition symptoms.

    Usually, unless you are a very frail person with a heart problem, they would start slowly and after about 4 weeks increase by 25mcg to 50mcg. Normally, 50mcg is a starting dose and increments of 25mcg until you feel much better.

    If you are hungry, just eat something until you get sorted out. It's no good feeling so unwell and starving at the same time. Go back to your GP and demand an increase to 50mcg and after 4 weeks, another blood test and another increase. Some need a low or suppressed TSH but again many GPs think it's o.k. for us to be within the 'normal' range. Wrong!

    This is an archived link as Dr Lowe died but there's lots of good info and there are other topics at the top of the page. Some links within may not work but most of them do. We have to read and learn as much as possible, I am afraid, if we are to recover our health. We end up knowing more than the Endocrinologists, I believe, as they are afraid if they prescribe outwith the guidelines, even if the patient continues in illhealth.

    web.archive.org/web/2010111...

    Always get a print-out of your blood test results with the ranges and don't take levothyroxine before your blood tests which you should have as early as possible as TSH is highest then. Don't eat for around 1 hour after taking levo, which should be taken on wakening with 1 glass of water. If you haven't had a Vitamin B12, Vit D,iron, ferritin and folate ask for these as we are usually deficient.

  • Hi Jayjay, it looks to be as if you are undermedicated and your TSH will probably increase as you have reduced to 25mcg every other day.

    It does take time for the body to adjust to the medication and for all the cells in your body to get the benefit. When I started on Levo I felt like I was being poisoned and it took about 4 months for me to start improving. I was always hungry and craving foods especially dried fruit for some reason before I was diagnosed but now I am stable I no longer get the cravings and have lost over 2 stone. i also had heart palpitations and now these are much reduced.

    Your folate, ferritin B12 and vit d all need to be high in the range as well to help convert the Levo.

  • Dried fruit is full of magnesium. People underestimate the power of low magnesium. That could have been giving you the heart palps. Your body knows what it needs, so indulge it. lol

  • Thanks Greygoose, I am still partial to an Eccles cake so will eat with a clear conscience! Funny my GP gave me a blood test form to test my magnesium 2 weeks ago as although I am much better I still tire easily. I haven't had test done yet as I thought my levels would be ok but now I will get it done.

  • Good! :)

  • What to do about the hunger? Eat. Simple as that. Your body is telling you it needs more calories to convert that T4 you're giving it to T3, which it needs to survive. So indulge it.

    Starving yourself will not stop you putting on weight. It will make you put on more weight. Your body needs those calories to keep you alive. It could also mean that you are low on nutrients like magnesium, zinc, iron, and vitamins. You need all these to be optimal to be able to handle the levo.

    Oh, and levo is not a 'drug', please don't call it that. It is Thyroid Hormone Replacement, THR. Calling it a drug puts a lot of people off taking it.

    Hugs, Grey

  • Thanks for the advice. I was feeling ok even with my underactive thyroid before I started taking levo. It is the levo which seems to have made me feel worse. If I increase the does then will my hunger just increase?

    Can anyone explain the increase in blood pressure given that my TSH was 3.8.

    Also, will it make much difference if I have my blood test at 8am or, say, 10am. Do I have to take this hormone - is it ok to go around with a TSH of 11. One more thing, I only seem to be getting TSH results should I be asking for T4 or T3??.

    Many thanks

  • Jayjay, lots of people feel worse when they start taking levo. I certainly did! It will probably pass as your dose increases.

    I don't really think you're going to feel more and more hungry as your dose increases. It's possible that you weren't eating enough before you started your treatment. Hypos often have reduced appetites. But follow your body, it knows what it needs. This is not the time to be torturing it.

    A TSH of 3.8 is too high. Hypos often have high blood pressure. Or did it just come up from low to normal? That is what is to be expected when you start treatment.

    Yes, it will make a difference if you have it at 8 am or 10 am. TSH is highest early in the morning. You should have your test as early as possible. And you shouldn't take your dose of levo before the test, because that will give a false low reading. Take it after the test.

    No, it is not alright to go around with a TSH of 11! You must take the hormone. You cannot live without thyroid hormones. Because the odds are - in fact, it's pretty certain - that it is only going to get worse. It is not going to 'sort itself out', as some doctors think. You need that hormone to live. Terrible things happen to bodies that don't have enough thyroid hormone! OK, think I've emphasised that enough! lol

    Actually, you should insist on getting your FT4 and FT3 tested, as well as antibodies if they haven't already been done. They won't want to do them, but make a fuss until you do get them. Well, that's my advice. Others might say, save your breath and get them done privately. But that dépends on whether you can afford it.

    It is, of course, possible that the levo doesn't suit you. It doesn't suit everybody. In which case, there are alternatives. Levo is T4, which has to be converted into T3. If your body has difficulty converting, for whatever reason, it's possible to take straight T3 - that's what I do - or a combo of the two. Or, there's NDT (Natural Dessicated Thyroid) which contains all five of the thyroid hormones. But you might have difficulty getting that from your doctor.

    But don't try to run before you can walk. One step at a time - and baby steps at that. First find out how you get on with levo when your dose is increased. That could change everything.

You may also like...